How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Neurology
Satisfied Customers: 7077
Experience:  Experience of Neurology of over 4 years, well versed in EEG, NCS and EMG alongwith MRIs and CT scans
22950887
Type Your Neurology Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I experience severe restless leg sy drome and have done so

Customer Question

I experience severe restless leg sy drome and have done so for many years. My GP tried me on Syfrol with initial wonderful results but after some months the effect wained. We twice i creased the dose, again with initial good results but again with failure of effect. I have ceased taking this drug. I wonder if it would be appropriate to consult a neurologist, or is this not considered to be serious enough to bother a specialist.
JA: What seems to make the symptoms worse or better? Have you noticed any swelling?
Customer: Worse when sitting, eg plane travel, buses or trains are a nightmare. Sleep is impossible. Sometimes puffy ankles . I control it during the day by staying on my feet, avoiding sitting. Can never sit through a concert. Have to go and stand up the back.
JA: Anything else in your medical history you think the doctor should know?
Customer: My father had the same condition.
Submitted: 8 months ago.
Category: Neurology
Expert:  Dr. Muneeb Ali replied 8 months ago.

Hi,

Welcome to JA and thaks for this question. Im sorry to hear about your symptoms and from what you are describing this is acommon problem which is faced by patients with RLS. The initial drug which controlled the issue over time can lose its efficacy but that doesnt not mean that there arent any options which are available. There are other drug therapies which can be tried here, these include,

  • Lyrica
  • Neurontin
  • clonazepam (Klonopin),
  • eszopiclone (Lunesta),
  • temazepam (Restoril),
  • zaleplon (Sonata)
  • zolpidem (Ambien).
  • Opioid medications can be tried as well for a short duration of time which can include oxycodone and hydrocodone among others.

Now the thing here is that the dopamine drugs namely the sifrol which you were on do lose their efficacy after some time as i mentioned earlier, one of the methods to counter this is to stop the sifrol for a short duration of time and start one of the above drugs. After you have been on the above drug for sometime say 2-6 months, then the initial drug can be reintroduced once again. Once it is restarted its efficacy returns for some time, if this happen again then the same process is repeated. Other drugs which can be tried include ropinirole and rotigotine. But i would suggest that you discuss the above options with your doctor and he can manage you without sending you a neurologist with this method. If he feels he cannot do so then he can always refer you a neurologist at a later date.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/